Alert archive / New Mexico / High Wind Watches in 2008

High Wind Watch 22, NWS Midland/Odessa, TX

April 8, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 8, 2008, 2:30 PM MDT for Eddy County, New Mexico. It took effect at Apr 10, 2008, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 8, 2008, 2:30 PM MDT (20:30 UTC)
In effect from
Apr 10, 2008, 6:00 AM MDT
Expired
Apr 9, 2008, 3:10 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4086 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 8, 2:24 PM MDT, 6 minutes earlier.

Area forecast discussion, Apr 8, 2:24 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT TUE APR 8 2008

.DISCUSSION...
ACTIVE WEATHER EXPECTED OVER THE NEXT DAY OR SO AS AN UPPER TROUGH
MOVING THROUGH THE WESTERN CONUS TODAY...AMPLIFIES AND TRANSLATES
EASTWARD EN MASSE OVER THE CONUS.  COPIOUS AMOUNTS OF MOISTURE WILL
BEGIN TO MOVE NORTHWESTWARD INTO THE AREA TONIGHT AS THE COLD FRONT
THAT MOVED TO THE HIGHER TERRAIN OF SOUTHWEST TEXAS BEGINS TO MOVE
BACK TO THE NORTHEAST.  THERE WILL BE A CHANCE OF THUNDERSTORMS LATE
TONIGHT AS A SHORTWAVE TROUGH CURRENTLY TRAVERSING COAHUILA IN
MEXICO IMPINGES UPON THE AREA AND INTERACTS WITH THE FRONTAL
BOUNDARY LATE TONIGHT.  THERE APPEARS TO BE ENOUGH INSTABILITY LATE
TONIGHT FOR AT LEAST A SEVERE STORM OR TWO...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.  THE FRONT WILL RETREAT
WEDNESDAY...WITH THE WARM SECTOR POSSIBLY SETTING UP OVER THE
PERMIAN BASIN WEDNESDAY AFTERNOON.  SINCE A STRONG SHORTWAVE TROUGH
IS PROGGED TO IMPINGE UPON THE OLD FRONTAL BOUNDARY...AND DRYLINE
SEVERE THUNDERSTORMS ARE EXPECTED.  THIS AS THE ATMOSPHERE WILL BE
AT LEAST MODERATELY UNSTABLE AND MID LEVEL LAPSE RATES WILL BE
AROUND 7 C/KM.  LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH
THESE STORMS...AND AN ISOLATED TORNADO OR TWO DUE TO VEERING/
STRENGTHENING WINDS THROUGH THE COLUMN.

THUNDERSTORMS COULD VERY WELL LAST INTO WEDNESDAY EVENING...IF NOT
OVERNIGHT...DUE TO THE SLOW MOVEMENT OF THE UPPER TROUGH.  A HIGH
WIND WARNING HAS BEEN POSTED FOR THE GUADALUPE MOUNTAINS WEDNESDAY
AND WEDNESDAY EVENING AS MID LEVEL WINDS PICK UP WITHIN INCREASING
FLOW ALOFT.  THERE WILL BE A LULL WEDNESDAY NIGHT...BUT STRONGER
WINDS ARE EXPECTED AREAWIDE ON THURSDAY.  A HIGH WIND WATCH HAS BEEN
POSTED THURSDAY FOR THE GUADALUPE AND DAVIS MOUNTAINS.  SOME
LOCATIONS ACROSS THE PLAINS WILL LIKELY NEED A WIND ADVISORY...IF
NOT A HIGH WIND WARNING TOO.  WILL HOLD OFF ON ISSUING A HIGH WIND
WATCH OVER THE LOWER LEVELS AT THIS TIME AS THE AREA THAT WILL BE
AFFECTED DOES NOT APPEAR CLEAR ATTM.

WEST WINDS WILL PICK UP THURSDAY AND BLOW THE MOISTURE EASTWARD OUT
OF THE AREA.  ALTHOUGH COOLER TEMPERATURES WILL PREVAIL AREAWIDE...
VERY DRY AIR WILL MOVE INTO THE AREA AND RESULT IN WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS...WHICH ARE ELABORATED ON BELOW.
MEDIUM RANGE MODELS ARE AT ODDS ON THE PROGRESS OF THE UPPER
TROUGH...SO HAVE MADE FEW CHANGES.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER DAYS ARE EXPECTED BOTH WEDNESDAY AND THURSDAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.  RECOVERY TONIGHT WILL
BE POOR TO THE SOUTH OF A COLD FRONT...WHICH WILL BE SITUATED
ROUGHLY ALONG THE PECOS RIVER WEDNESDAY MORNING.  GOOD TO EXCELLENT
RECOVERY CAN BE EXPECTED TO THE NORTH...WHERE THERE WILL BE AT LEAST
A SLIGHT CHANCE OF THUNDERSTORMS.

AS A POWERFUL UPPER LEVEL STORM SYSTEM NEARS WEST TEXAS DURING THE
DAY WEDNESDAY...THE FRONT WILL LIFT NORTHEASTWARD.  A DRYLINE WILL
FORM AND PUSH EASTWARD ACROSS WEST TEXAS AS SOUTHWEST WINDS
INCREASE.  THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THE
SOUTHEAST NEW MEXICO PLAINS...EASTWARD ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS.  LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THESE STORMS...IF NOT A TORNADO OR TWO.  VERY DRY AIR WILL MOVE
OVER THE AREA WITH MINIMUM AFTERNOON RH/S DIPPING TO THE SINGLE
DIGITS OVER ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.
THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED TO REPLACE THE FIRE
WEATHER WATCH.  THE RFW WILL BE IN EFFECT FROM 2 PM UNTIL 9 PM
CDT...AND ENCOMPASS THE GUADALUPE MOUNTAINS...ALL OF SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...VAN HORN AREA...MARFA
PLATEAU...DAVIS MOUNTAINS...PRESIDIO VALLEY AND BIG BEND REGION.
ALL OF THESE AREAS CAN EXPECT WIND SPEEDS OF 20 MPH OR GREATER...
RH/S LESS THAN 15 PERCENT AND HIGH TO VERY HIGH FIRE DANGER.  SOME
DRY LIGHTNING STRIKES COULD ALSO OCCUR OVER THE PERMIAN BASIN AND
LOWER TRANS PECOS FROM LATE WEDNESDAY MORNING THROUGH EARLY
EVENING.

RECOVERY WEDNESDAY NIGHT IS EXPECTED TO BE POOR MOST LOCATIONS...
WITH SOME FAIR RECOVERY POSSIBLE OVER THE EASTERN PERMIAN BASIN.
WINDS WILL INCREASE FURTHER THURSDAY AS THE BASE OF THE UPPER STORM
SYSTEM MOVES OVER THE AREA.  WIDESPREAD WIND SPEEDS OF 20 TO 30
MPH...IF NOT HIGHER...ARE EXPECTED MOST LOCATIONS THROUGH MUCH OF
THURSDAY.  TEMPERATURES WILL NOT BE AS WARM THURSDAY...BUT MORE DRY
AIR WILL OVERSPREAD THE AREA ON THE STRONG WEST WINDS.  VERY HIGH TO
EXTREME FIRE DANGER WILL ACCOMPANY THE STRONG WINDS...SO THE FIRE
WEATHER WATCH WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO
AND WEST TEXAS FROM 9 AM UNTIL 10 PM CDT.

A COLD FRONT WILL MOVE SOUTH INTO THE AREA THURSDAY NIGHT BEHIND THE
DEPARTING UPPER SYSTEM.  RECOVERY THURSDAY NIGHT WILL BE GOOD BEHIND
THE FRONT...OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE
NORTHERN PERMIAN BASIN...AND POOR TO FAIR OVER THE REST OF THE AREA.
ANOTHER CRITICAL FIRE WEATHER DAY MAY OCCUR OVER THE HIGHER TERRAIN
OF SOUTHEAST NEW MEXICO AND WEST TEXAS...WHICH WILL DEPEND ON HOW
FAR THE FRONT MOVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              53  79  49  77  /  30  50  40  10
CARLSBAD NM                49  85  47  76  /  10  10   0   0
DRYDEN TX                  59  90  58  89  /  10  10   0  10
FORT STOCKTON TX           56  92  55  82  /  10  10   0  10
GUADALUPE PASS TX          52  75  48  69  /   0  10   0   0
HOBBS NM                   45  82  44  75  /  20  20  10   0
MARFA TX                   45  81  40  72  /   0  10   0   0
MIDLAND INTL AIRPORT TX    54  83  50  76  /  20  30  20  10
ODESSA TX                  54  83  50  75  /  20  30  20  10
WINK TX                    55  94  50  84  /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM TO 8 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM 8 AM TO 9 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 1 PM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
     COUNTY.

     HIGH WIND WATCH FROM 6 AM TO 8 PM MDT THURSDAY FOR THE FOLLOWING
     ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ TO 9 PM CDT /8 PM MDT/
     WEDNESDAY FOR THE FOLLOWING ZONES...BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     LOVING...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM 9 AM CDT /8 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 1 PM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
     NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 7 AM CDT /6 AM MDT/ TO 9 PM CDT /8 PM MDT/
     THURSDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS.

&&

13/67
Hazardous weather outlook, Apr 8, 2:08 PM MDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE APR 8 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
308 PM CDT TUE APR 8 2008 /208 PM MDT TUE APR 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LATE TONIGHT...AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
AREA.  THIS COULD RESULT IN THUNDERSTORM DEVELOPMENT DURING THE
EARLY MORNING HOURS FROM SOUTHEAST NEW MEXICO...EASTWARD ACROSS
THE NORTHERN AND EASTERN PERMIAN BASIN.  IF STORMS DO DEVELOP...
SOME MAY PRODUCE HAIL...GUSTY WINDS AND FREQUENT LIGHTNING.
STORMS MAY EVEN REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE THE FOUR
CORNERS REGION TOMORROW AFTERNOON.  WITH THIS SYSTEM...
THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF THE PECOS RIVER.
THE MOST LIKELY AREA FOR THE STRONGEST STORMS WILL BE OVER THE
WESTERN LOW ROLLING PLAINS/NORTHERN PERMIAN BASIN NEAR
SCURRY...MITCHELL... HOWARD...GLASSCOCK AND REAGAN COUNTIES.
STORMS IN OR NEAR THESE COUNTIES WILL BE CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL...IF NOT AN
ISOLATED TORNADO.

FIRE WEATHER WILL ALSO BE A CONCERN ON WEDNESDAY AFTERNOON.
STRONG SOUTHWESTERLY WINDS BEHIND THE DRYLINE...AND CRITICAL FIRE
WEATHER CONDITIONS WILL IMPACT MOST OF SOUTHEASTERN NEW MEXICO...
THE VAN HORN AREA...THE DAVIS MOUNTAINS AND THE BIG BEND.

VERY STRONG WESTERLY WINDS...DRY FUELS AND LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE DANGER THROUGH THURSDAY AS WELL.  THIS
ENVIRONMENT SHOULD RESULT IN A CRITICAL FIRE WEATHER DAY FOR ALL
OF SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THURSDAY
AFTERNOON.

EXPECT HIGH WINDS OVER THE GUADALUPE MOUNTAINS ON BOTH WEDNESDAY
AND THURSDAY WITH SUSTAINED WEST WINDS OF 40 MPH AND GUSTS
APPROACHING 70 TO 80 MPH.  THE DAVIS MOUNTAINS WILL ALSO
EXPERIENCE HIGH WINDS ON THURSDAY.  HERE...SUSTAINED WINDS
OF 40 MPH WITH GUSTS NEAR 70 TO 80 MPH MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS...LAW ENFORCEMENT...AND SKYWARN SPOTTERS ALONG
AND EAST OF A LAMESA...TO MIDLAND...TO RANKIN LINE SHOULD MONITOR
DEVELOPING CONDITIONS WEDNESDAY AND BE PREPARED FOR POSSIBLE
ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:45 PM MDTFire Weather WatchMAFLoving, Pecos, Ward, Winkler17 hr
Apr 7, 9:45 PM MDTFire Weather WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more55 hr
Apr 8, 2:31 AM MDTHigh Wind WatchMAF12 hr
Apr 8, 2:30 PM MDTHigh Wind WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin and 2 more55 hr
Apr 8, 2:42 PM MDTRed Flag WarningMAFLoving, Pecos, Ward, Winkler29 hr

Nearby

High Wind Watches in New Mexico, 2008High Wind Watches in Texas, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.